Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 19, NWS La Crosse, WI

July 4, 2022Fayette County, Iowa

NWS La Crosse, WI issued this tornado warning at Jul 4, 2022, 8:32 PM CDT for Fayette County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2022, 8:32 PM CDT (01:32 UTC)
Expired
Jul 4, 2022, 8:55 PM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Fayette County, IA

The radar

The La Crosse radar (KARX), 134 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:46 PM CDTHAIL 0.88Maynard, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 8:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3635 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
538 m²/s²
Significant tornado parameter
6.2
Supercell composite
38.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WFUS53 KARX 050132
TORARX
IAC065-050215-
/O.NEW.KARX.TO.W.0019.220705T0132Z-220705T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
832 PM CDT Mon Jul 4 2022

The National Weather Service in La Crosse has issued a

* Tornado Warning for...
  Southwestern Fayette County in northeastern Iowa...

* Until 915 PM CDT.

* At 832 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Sumner, or 10 miles northwest of Oelwein, moving
  southeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Maynard around 855 PM CDT.
  Oelwein around 900 PM CDT.

Other locations impacted by this tornadic thunderstorm include County
Road W 33 And 187, County Roads 3 And W 13, Westgate and County Roads
3 And W 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4277 9208 4281 9208 4284 9206 4280 9172
      4264 9185 4264 9188
TIME...MOT...LOC 0132Z 294DEG 19KT 4280 9205 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kurz
2 follow-up statements
395 
WWUS53 KARX 050139
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
839 PM CDT Mon Jul 4 2022

IAC065-050215-
/O.CON.KARX.TO.W.0019.000000T0000Z-220705T0215Z/
Fayette IA-
839 PM CDT Mon Jul 4 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN FAYETTE COUNTY...
    
At 839 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Maynard, or 8 miles northwest of Oelwein, moving
southeast at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Maynard around 855 PM CDT.
  Oelwein around 900 PM CDT.

Other locations impacted by this tornadic thunderstorm include County
Road W 33 And 187, Westgate and County Roads 3 And W 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4277 9205 4283 9200 4280 9172 4264 9185
      4264 9188
TIME...MOT...LOC 0139Z 294DEG 19KT 4278 9200 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Kurz
929 
WWUS53 KARX 050155
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
855 PM CDT Mon Jul 4 2022

IAC065-050204-
/O.CAN.KARX.TO.W.0019.000000T0000Z-220705T0215Z/
Fayette IA-
855 PM CDT Mon Jul 4 2022

...THE TORNADO WARNING FOR SOUTHWESTERN FAYETTE COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Fayette County until 945 PM!

LAT...LON 4277 9205 4283 9200 4280 9172 4264 9185
      4264 9188
TIME...MOT...LOC 0152Z 294DEG 19KT 4275 9190 

$$

Kurz

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jul 4, 6:31 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 4, 6:31 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
631 PM CDT Mon Jul 4 2022

.DISCUSSION...(This evening through Monday)
Issued at 310 PM CDT Mon Jul 4 2022

Key Messages:

 - Storm redevelopment later this afternoon/evening

 - Steamy Tuesday, especially south of I90.

 - On and Off Rain Chances Through the Week

Early afternoon radar imagery has the leading edge of this
morning's line of thunderstorms now pushing into far eastern
Wisconsin. Stratiform showers with a few isolated storms have
continued for much of the area in wake of the passing line with some
isolated storms in northeast Iowa. The main concern becomes the
potential for storm redevelopment. Confidence is still on the lower
end for this storm redevelopment location with multiple weak
boundaries in place from the morning showers and storms. However
latest meso-model guidance has been targeting potential re-
development over parts of far southeast Minnesota into Wisconsin
and northeast Iowa...then extending southeastward tonight. Much
of southeast Minnesota could remain dry. Where the forecast could
go wrong is if storms fire up farther northwestward.  For example
in one scenario as hinted by a meso model, an MCV diving
southeastward from North Dakota could ignite convection across
much of southeast Minnesota then quickly advancing southeastward.
The SPC mesoscale graphics at 19Z show the +12 deg 700mb
temperatures building in across southwest MN and western Iowa with
SBCAPE building into the area.

If storms can develop, the severe potential could quickly escalate
with potential hail initially if cells remain discrete, then
becoming more of a wind threat as storms become more clustered.
While shear values of 40 knots in the lowest 3 km would be
supportive, there still remains some concern about the capping
inversion and if the forcing would be strong enough to overcome this
inhibition. Forecast soundings would suggest just over 100 J/kg of
CIN centered around 800 mb, and latest satellite imagery showing
some cumulus field development struggling to become glaciated across
northeast Iowa and southeast Minnesota. Another key player is how
well the low-level jet increases over the area and interacts with
the decent pool of instability centered more over Iowa.

Behind the shortwave tonight...the surface front is forecast to push
toward southern Minnesota and central Wisconsin, slowing down and
becoming stationary near northern Iowa into southern Wisconsin.  A
shortwave trough over North Dakota is forecast to drop southeast
toward Minnesota Tuesday afternoon.  Hot temperatures and humid
conditions are forecast south of the front with convergence along
the front increasing. Did issue a heat advisory where heat index
values of 100 to 105 degrees are expected, especially for parts of
northeast Iowa and southwest Wisconsin. There may be some
isolated activity Tuesday morning, otherwise it should be mainly
dry until mid to late afternoon with scattered storms developing
and continuing into the evening. Areas along and south of the
front...south of I90 are in the slight risk for severe weather
Tuesday. Due to the high precipitable water pooled along the front
of 2 to 2.5 inches and deep cloud depths of 4 to 4.5km, where
storms form, locally heavy rain will be possible. This unsettled
pattern continues Tuesday night into Wednesday and Wednesday night
into Thursday. If the front pushes far enough to the south
Friday, this should take the organized showers and storms with it.

Saturday through Monday will have some mainly dry periods, however
as the ridge builds over the Plains, there are hints at a weak wave
in northwest flow aloft that could affect parts of the forecast are
Saturday afternoon.  The ridge breaks down Sunday night with a
chance for a few showers/storms ahead of the cold front.  A
reinforcing cold front arrives Tuesday with again spotty rain
chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 614 PM CDT Mon Jul 4 2022

Primary forecast concern for both TAF sites is widespread fog
overnight into the morning. Evening thunderstorms expected to
remain south of both sites tonight. Initial onset just after 06Z,
quickly thickening becoming IFR. While intermittent LIFR possible,
have only included IFR vis with current 00Z TAF issuance.
Precipitation chances return towards the end of the forecast
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon to 8 PM CDT Tuesday for WIZ053>055-061.

MN...NONE.
IA...Heat Advisory from noon to 8 PM CDT Tuesday for IAZ008>011-018-
     019-029-030.

&&

DISCUSSION...Peters/Zapotocny
AVIATION...JAR
Hazardous weather outlook, Jul 4, 6:37 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
637 PM CDT Mon Jul 4 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-060345-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
637 PM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Strong to severe storms are possible this evening, especially from
northeastern Iowa into southwestern Wisconsin. Severe risk
consists of hail and damaging winds as the main threats. All
storms could produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional storm chances through the week. A few could be strong,
potentially severe Tuesday and Wednesday...mostly south of
Interstate 90.

Hot Tuesday afternoon with heat indices in the 90s to near 105
degrees.

.SPOTTER INFORMATION STATEMENT...

If storms redevelop this afternoon and evening, a few spotter
groups may be needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Jul 4, 2:40 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       2 SSE HOLMEN            43.93N 91.24W
07/04/2022  M0.75 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

JAR
Local storm report, Jul 4, 3:18 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       2 ENE ONALASKA          43.90N 91.18W
07/04/2022  M0.89 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

CZ
Special weather statement, Jul 4, 7:18 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
718 PM CDT Mon Jul 4 2022

IAZ029-030-050100-
Clayton IA-Fayette IA-
718 PM CDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of northwestern Clayton
and east central Fayette Counties through 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Union, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elgin around 735 PM CDT.
  Volga around 750 PM CDT.

Other locations impacted by this storm include Volga River State
Park, Wadena, Brainard, Gunder, Albany, and Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4287 9183 4295 9181 4300 9144 4277 9150
TIME...MOT...LOC 0017Z 274DEG 18KT 4291 9175

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurz
Special weather statement, Jul 4, 7:37 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
737 PM CDT Mon Jul 4 2022

WIZ061-050100-
Grant WI-
737 PM CDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of east central Grant
County through 800 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Platteville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Platteville around 750 PM CDT.

Other locations impacted by this storm include Annaton, Arthur,
Lancaster Municipal Airport, Livingston, Platteville Airport, Union
and Ellenboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4276 9070 4294 9058 4291 9043 4267 9043
TIME...MOT...LOC 0037Z 279DEG 29KT 4279 9059

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Kurz
Special weather statement, Jul 4, 8:06 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT Mon Jul 4 2022

WIZ061-050130-
Grant WI-
806 PM CDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of central Grant County
through 830 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bloomington, or 10 miles west of Lancaster, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lancaster around 825 PM CDT.

Other locations impacted by this storm include Porters Bridge,
Klondyke Secluded Acres, Lancaster Municipal Airport, Stitzer and
Ellenboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Wisconsin.

&&

LAT...LON 4283 9097 4295 9094 4295 9058 4275 9061
TIME...MOT...LOC 0106Z 273DEG 30KT 4290 9090

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Kurz
Special weather statement, Jul 4, 8:22 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
822 PM CDT Mon Jul 4 2022

IAZ029-050145-
Fayette IA-
822 PM CDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of southwestern Fayette
County through 845 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sumner, or 15 miles northwest of Oelwein, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Fayette County, including the following locations... Randalia,
Highway 93 And County W 14, Westgate, Highway 93 And County V 68 and
Donnan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Iowa.

&&

LAT...LON 4277 9208 4291 9208 4290 9185 4272 9195
TIME...MOT...LOC 0122Z 285DEG 22KT 4284 9212

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:18 PM CDTSpecial Weather StatementARXFayette42 min
Jul 4, 7:26 PM CDTSevere Thunderstorm WarningARXClayton, Fayette49 min
Jul 4, 8:11 PM CDTSevere Thunderstorm WarningARXClayton49 min
Jul 4, 8:22 PM CDTSpecial Weather StatementARXFayette23 min
Jul 4, 8:49 PM CDTSevere Thunderstorm WarningARXClayton32 min
Jul 4, 8:53 PM CDTSevere Thunderstorm WarningARXClayton, Fayette52 min
Jul 5, 4:51 PM CDTSpecial Weather StatementARXAllamakee, Winneshiek54 min
Jul 5, 5:45 PM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more90 min
Jul 5, 6:17 PM CDTFlood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more7 hr
Jul 5, 6:24 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton51 min

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.